Laryngeal ulceration and hemoptysis secondary to inadvertent alendronate overdose: Case report and review of the literature

October 31, 2012
| Reprints

Abstract

Alendronate is commonly used in the treatment of osteoporosis and other bone diseases. Its drug profile includes many recognized side effects, and the literature includes case reports of esophageal irritation and ulceration. However, little has been published about laryngeal effects. We describe the case of a 77-year-old man who presented with hemoptysis secondary to laryngeal ulceration caused by the inadvertent misuse of alendronate. This case highlights the need for otolaryngologists to be familiar with alendronate and its side effects.

Introduction

The aminobisphosphonate alendronate is primarily used for the treatment of osteoporosis in postmenopausal women and elderly men. Other uses include the treatment of glucocorticoid-induced osteoporosis and Paget disease of bone in both sexes. Alendronate has been shown to increase bone mass and reduce the incidence of fractures, including hip and vertebral compression fractures.

ENT Journal provides full text articles to our registered members.
Please log in or sign up for a FREE membership to view the full content:

You may also like to: